New Mexico, 2011

Drought in New Mexico, December 1 to 31, 2011

December 1 to 31, 2011 · NWS EPZ · 7 events in 7 counties and zones

Almost all of Southwest and South-Central New Mexico started the month in Extreme(D3) to Exceptional(D4) drought. By the end of the month, with the exception of the eastern half of Otero County, every other area was downgraded to Moderate(D1) to Severe(D2) drought due to an unusually wet month across Southwest New Mexico.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Almost all of Southwest and South-Central New Mexico started the month in Extreme(D3) to Exceptional(D4) drought. By the end of the month, with the exception of the eastern half of Otero County, every other area was downgraded to Moderate(D1) to Severe(D2) drought due to an unusually wet month across Southwest New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Nov 30, 3:27 PM MST, 8 hours 33 minutes earlier.

Area forecast discussion, Nov 30, 3:27 PM MST, 8 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
327 PM MST WED NOV 30 2011

.SYNOPSIS...
WESTERLY WINDS WILL BRING ONE MORE DAY OF WARM DRY WEATHER TO
SOUTHERN NEW MEXICO AND WESTERN TEXAS ON THURSDAY. THURSDAY NIGHT
A STRONG COLD FRONT WILL MOVE ACROSS THE REGION RESULTING IN MUCH
COOLER AND WINDY CONDITIONS THURSDAY NIGHT AND ON FRIDAY. IN
ADDITION A STRONG LOW PRESSURE SYSTEM WILL MOVE TO THE EAST ACROSS
ARIZONA AND NEW MEXICO FRIDAY AND SATURDAY. THIS DISTURBANCE WILL
BRING WIDESPREAD RAIN AND SNOW SHOWERS TO THE LOWER ELEVATIONS OF
THE BORDERLAND WITH POSSIBLY HEAVY SNOWS OVER THE MOUNTAINS FRIDAY
THROUGH SATURDAY. FOR NEXT WEEK TEMPERATURES WILL REMAIN RATHER
COOL AND THERE WILL BE SLIGHT CHANCES OF MAINLY MOUNTAIN SNOW
SHOWERS.

&&

.DISCUSSION...
COMPLEX WEATHER SITUATION DEVELOPING FOR THE SOUTHWEST OVER THE
NEXT SEVERAL DAYS. WHILE MODELS SHOWING RESPECTABLE AGREEMENT ON
THE LARGER AND MEDIUM SCALE THERE ARE IMPORTANT DIFFERENCES ON THE
MESO ALPHA SCALE WHICH IS RESULTING IN SOME UNCERTAINTIES WITH
RESPECT TO PRECIP TYPE AND COVERAGE.

UPPER TROUGH EXTENDS INTO THE GREAT BASIN EARLY THIS AFTERNOON
WITH 150 KT UPPER JET STREAK TO THE NORTHWEST FORECASTED TO CAUSE
THIS SYSTEM TO DEEPEN SIGNIFICANTLY OVER THE NEXT 24 HOURS. BY
THURSDAY AFTERNOON A RESULTANT DEEP CLOSED LOW SHOULD BECOME
ESTABLISHED OVER WESTERN ARIZONA. IN THE SHORTER TERM AS SYSTEM
DEVELOPS WEST TO SOUTHWEST FLOW WILL INCREASE ACROSS THE CWA
CAUSING ANOTHER MILD DRY DAY ON THURSDAY.

STRONG BACK DOOR COLD FRONT WILL MOVE TO THE SOUTHWEST INTO THE
CWA LATE THURSDAY AFTERNOON/EARLY EVENING WITH NORTHEAST FLOW
BEHIND IT PUSHING IN MUCH COOLER AIR. WIND SPEEDS BEHIND THE FRONT
MAY ALSO APPROACH ADVISORY CRITERIA OVER SOUTHERN PORTIONS OF THE
CWA INCLUDING THE EL PASO AREA. BY THURSDAY NIGHT DYNAMIC LIFTING
AHEAD OF THE UPPER LOW WILL SPREAD OVER WESTERN PORTIONS OF THE
CWA WHILE ISENTROPIC LIFT DEVELOPS AS SOUTHWEST FLOW ALOFT FORCES
MOIST AIR TO RISE OVER LOW LEVEL COLD AIR DOME. THIS SITUATION
WILL PRODUCE RAIN AND SNOW MIX OVER THE WESTERN LOWLANDS WITH SNOW
OVER THE HIGHER MOUNTAINS.

SCENARIO BECOMES MORE UNCERTAIN FRIDAY NIGHT/EARLY SATURDAY AS
ARIZONA LOW WEAKENS INTO AN OPEN WAVE AND LIFTS TO THE EAST
NORTHEAST ACROSS THE CWA WHILE ANOTHER CLOSED LOW DROPS INTO
ARIZONA FROM THE NORTH. GFS GENERATES THE MOST PRECIP DUE TO
INITIAL MOISTURE INFLOW ALOFT FROM SOUTHERN BAJA. IN CONTRAST NAM
BRINGS A DRY SLOT ACROSS THE REGION WITH ONLY LIGHT RAIN/SNOW
AMOUNTS. ECMWF A COMPROMISE BETWEEN THESE MODELS THOUGH CLOSER TO
THE GFS. THUS FORECAST WILL BE MOST CONSISTENT TO THE GFS.
ACCORDINGLY EXPECT STRONG DPVA TO SPREAD ACROSS SOUTHERN NEW
MEXICO AND FAR WEST TEXAS FRIDAY NIGHT/EARLY SATURDAY WITH 40 TO
50 KT SOUTHERLY FLOW AT 700 MB PUSHING ABUNDANT MOISTURE INTO THE
REGION. WARM ADVECTION ALOFT ALSO INDICATED BY WIND AND
TEMPERATURE FIELDS FURTHER CONTRIBUTING TO THE LIFT RESULTING IN
WIDESPREAD PRECIP COVERAGE. PREDICTED TEMPERATURE FIELDS INDICATE
POSSIBLE HEAVY SNOW WILL FALL ABOVE 7000 FEET WITH RAIN/SNOW MIX
BELOW. SNOW AMOUNTS MAY REACH WARNING CRITERIA OVER THE GILA AND
SACS WITH POSSIBLE ADVISORY NEEDED FOR NORTHERN AND WESTERN
LOWLANDS.

ALL MODELS INDICATE WAVE BEING EAST OF THE CWA BY SATURDAY NOON
WITH DRY AIR INFLOW AND NVA ENDING MOST PRECIP. HOWEVER NORTHERLY
WINDS ALOFT WILL SUSTAIN TRANSPORT OF VERY COOL AIR INTO THE CWA
THROUGH MOST OF NEXT WEEK. IN ADDITION SERIES OF VORT CENTERS WILL
RESULT IN SLIGHT CHANCES OF MAINLY MOUNTAIN SNOWS NEXT WEEK.

&&

.AVIATION...VALID 01/00Z-02/00Z.
STRONG PACIFIC UPPER LOW WILL MOVE INTO SOUTHERN CALIFORNIA BY
THURSDAY EVENING...THOUGH THE MAIN EFFECTS OF THIS SYSTEM WILL NOT
AFFECT OUR AREA UNTIL LATE THURSDAY NIGHT AND FRIDAY.  EXPECT VFR
CONDITIONS TO DOMINATE OVER THE NEXT 24 HRS...WITH INCREASING HIGH
CLOUDS TOMORROW MORNING.

MEANWHILE... A STRONG BACKDOOR COLD WILL MOVE WEST OF THE SACRAMENTO
AND GUADALUPE MOUNTAINS AFTER 18Z THURSDAY.  SCATTERED LOWER CLOUDS
WILL DEVELOP WITH UPSLOPE FLOW OVER THE SACRAMENTOS AND SLOWLY
INCREASING UPPER LEVEL MOISTURE.

EAST WINDS WILL INCREASE RAPIDLY BEHIND THE FRONT...LIKELY REACHING
AWW CRITERIA AT ELP DURING THE EVENING.  EXPECT STRONG GUSTS OVER 40
KNOTS ALONG WEST-FACING MOUNTAIN SLOPES.

&&

.FIRE WEATHER...
A STRONG PACIFIC STORM SYSTEM WILL MOVE INTO SOUTHERN CALIFORNIA
THURSDAY AFTERNOON WHILE A STRONG BACKDOOR COLD FRONT WILL PUSH
INTO THE RIO GRANDE VALLEY THURSDAY EVENING.  EAST WINDS BEHIND
THE FRONT COULD GUST OVER 40 MPH THURSDAY NIGHT ALONG WEST-FACING
MOUNTAIN SLOPES.  MOISTURE FROM THE PACIFIC SYSTEM WILL BEGIN TO
MOVE INTO WESTERN NM ON FRIDAY....MOVING EAST OF THE AREA ON
SATURDAY.  WITH COOLER AIR IN PLACE... SNOW LEVELS WILL DROP
BELOW 6000 FEET...AND EVEN LOWER AS THE UPPER LOW APPROACHES
SATURDAY MORNING.  SIGNIFICANT MOUNTAIN SNOWFALL IS EXPECTED...
ESPECIALLY IN THE GILA REGION...WITH LIGHT ACCUMULATIONS POSSIBLE
EVEN IN THE LOWER DESERTS.  MUCH COOLER TEMPERATURES WILL PREVAIL
INTO THE MIDDLE OF NEXT WEEK...WHEN MAX TEMPS MAY BE STUCK BELOW
50 EVEN IN THE LOWLANDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 41  68  35  48  37 /   0   0  10  30  60
SIERRA BLANCA TX        38  63  32  47  33 /   0   0  10  20  50
LAS CRUCES              35  67  33  46  31 /   0   0  10  30  60
ALAMOGORDO              34  64  29  44  28 /   0   0  10  30  60
CLOUDCROFT              25  46  22  31  22 /   0  10  30  40  70
TRUTH OR CONSEQUENCES   33  63  27  44  29 /   0   0  10  30  40
SILVER CITY             34  61  28  41  26 /   0  10  30  50  40
DEMING                  33  68  32  47  32 /   0   0  10  40  50
LORDSBURG               36  67  30  47  33 /   0   0  30  50  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

05 ROGASH/25 HARDIMAN
Hazardous weather outlook, Nov 30, 6:27 AM MST, 17 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
627 AM MST WED NOV 30 2011

NMZ022>025-030>032-TXZ055-056-011330-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
627 AM MST WED NOV 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. BROAD HIGH PRESSURE
OVER THE REGION TODAY WILL KEEP CONDITIONS DRY AND MILD. EXPECT
SUNNY SKIES...TEMPERATURES A FEW DEGREES ABOVE NORMAL...AND LIGHT
SOUTHERLY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MUCH OF THURSDAY WILL BE NICE WITH MILD TEMPERATURES...FAIRLY
LIGHT SOUTHWESTERLY FLOW...AND PARTLY SUNNY SKIES WITH INCREASING
HIGH CLOUDS. THURSDAY AFTERNOON/EVENING BEGINS A TRANSITION TO A
PERIOD OF UNSETTLED AND POTENTIALLY IMPACTING WEATHER. FIRST A
STRONG COLD FRONT WILL ARRIVE FROM THE NORTHEAST. THIS FEATURE
WILL ARRIVE WITH 25-35 MPH OR STRONGER WINDS AND POSSIBLY SOME
BLOWING DUST.

THURSDAY NIGHT INTO FRIDAY MORNING A DEEP UPPER-LEVEL PACIFIC
STORM SYSTEM WILL MOVE TOWARDS THE REGION FROM THE WEST. THIS
FEATURE WILL PROVIDE SOME INSTABILITY AND DYNAMICS WHICH WILL GIVE
RISE TO INCREASING PRECIPITATION POTENTIAL OVER WESTERN PORTIONS
OVERNIGHT. SNOW MOUNTAINS AND COLD RAIN BELOW 7000 FT. FRIDAY INTO
SATURDAY WILL BE SIGNIFICANTLY COOLER WITH INCREASING RAIN AND
SNOW CHANCES ACROSS THE ENTIRE REGION AS THE UPPER SYSTEM TRACKS
OVER THE AREA.

SNOW LEVELS WILL DROP TO UNDER 5000FT ON SATURDAY AND ANY
PRECIPITATION THAT FALLS SATURDAY NIGHT ON THE STORMS BACKSIDE
SHOULD FALL AS NOW AT ALL LOCATION. AS MUCH AS 5-10 INCHES OF SNOW
IS POSSIBLE OVER AREA MOUNTAINS...WITH TRACE TO LIGHT LOWLAND
ACCUMULATIONS.

THE SYSTEM WILL EXIT THE REGION EARLY SUNDAY. THE REST OF THE
PERIOD WILL BE FAIR AND CHILLY AS RIDGING ALOFT WORKS BACK OVER
THE SOUTHWEST.

.SPOTTER INFORMATION STATEMENT...

BIRD

Event by event

7 drought. Local standard time, as filed.

Drought, Sierra County Lakes Region

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Sierra County Lakes Region forecast zone
Reported by
Official NWS Observations

The entire zone started out in Extreme(D3) drought and was downgraded to Severe(D2) drought by the end of the month. Rainfall at the Truth or Consequences Airport was 2.85 inches which was 2.40 inches above normal.

Drought, Southern Desert

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Southern Desert forecast zone
Reported by
Official NWS Observations

All of the zone started out in Extreme(D3) drought with the exception of the far southeast where it was Severe(D2). At the end of the month, the entire area was in Severe(D2) drought. The Cooperative Observer at New Mexico State University reported 1.52 inches of rain which was almost an inch above normal.

Drought, Southern Sacramento Mountains

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Southern Sacramento Mountains forecast zone
Reported by
Official NWS Observations

The far eastern Sacramento Mountains started out in Exceptional(D4) drought while the remainder of the mountains were in Extreme(D3) drought to start out the month. At the end of the month, the entire area was in Extreme(D3) drought. At total of 3.63 inches of liquid fell at the Cooperative Observer in Cloudcroft during the month. This was 1.40 inches above normal. The yearly precipitation, however, was about 10 inches below normal.

Drought, Southwest Desert Mimbres Basin

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Southwest Desert Mimbres Basin forecast zone
Reported by
Official NWS Observations

All of Luna County started out in Extreme(D3) drought and ended the month in Severe(D2) drought. The Deming Airport reported 1.87 inches of liquid during the month which was 1.25 inches above normal.

Drought, Southwest Desert/Boothill

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Southwest Desert/Boothill forecast zone
Reported by
Official NWS Observations

The entire zone started out in Extreme(D3) drought and at the end of the month, the southeast portion of Hidalgo County was in Severe(D2) drought while the remainder of the area was downgraded to Moderate(D1) drought. The Cooperative Observer at Antelope Wells reported 2.50 inches of rain which was 1.48 inches above normal. After starting out the first 6 months of the year with 0.00 inches of rain, Antelope Wells ended the year about 1 inch above normal with 13.37 inches total thanks to a very wet November and December.

Drought, Southwest Mountains/Lower Gila Region

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Southwest Mountains/Lower Gila Region forecast zone
Reported by
Official NWS Observations

The far southwest portion of the zone started out the month in Exceptional(D4) drought while the remainder of the area was in Extreme(D3) drought. At the end of the month, the extreme eastern and western portions of the zone were in Severe(D2) drought and the remainder of the zone was downgraded to Moderate(D1) drought. The Cooperative Observer at Faywood reported 1.98 inches of precipitation for the month which was 1.09 inches above normal.

Drought, Tularosa Basin/Southern Desert

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Tularosa Basin/Southern Desert forecast zone
Reported by
Official NWS Observations

The zone started out the month with drought conditions ranging from Exceptional(D4) drought across the far southeast portion of Otero County to Severe(D2) across the southwest portion of the zone. At the end of the month, the western half of the zone was in Severe(D2) drought but Exceptional(D4) drought continued across the southeast. |The Cooperative Observer in Orogrande reported 0.94 inches of precipitation for the month which was 0.32 inches above normal.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356640, 356641, 356642, 356643, 356644, 356645, 356646.